Carfilzomib: A cause of drug associated thrombotic microangiopathy

Ibrahim Qaqish, Ilana M. Schlam, Harini M Chakkera, Rafael Fonseca, Jill Adamski

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Carfilzomib is a selective proteosome inhibitor approved for treatment of relapsed and refractory multiple myeloma. Recent reports have linked exposure to carfilzomib with development of thrombotic microangiopathy (TMA). We describe two cases of biopsy proven thrombotic microangiopathy that occurred after the initiation of carfilzomib (dosed at 32 mg/m2 and 23 mg/m2, respectively) for relapsed multiple myeloma. Both patients were managed with discontinuation of the drug, therapeutic plasma exchange (TPE) and supportive care. Hemoglobin, platelets and renal function did not improve with TPE. TMA resolved with creatinine returning to baseline several weeks after discontinuation of the drug. The outcomes suggest that TPE is not beneficial for treating carfilzomib-induced TMA.

Original languageEnglish (US)
JournalTransfusion and Apheresis Science
DOIs
StateAccepted/In press - Aug 24 2015

Fingerprint

Thrombotic Microangiopathies
Plasma Exchange
Multiple Myeloma
Pharmaceutical Preparations
Therapeutics
Creatinine
Hemoglobins
Blood Platelets
Kidney
Biopsy
carfilzomib

Keywords

  • Apheresis
  • Therapeutic plasma exchange
  • Thrombotic microangiopathy

ASJC Scopus subject areas

  • Hematology

Cite this

Carfilzomib : A cause of drug associated thrombotic microangiopathy. / Qaqish, Ibrahim; Schlam, Ilana M.; Chakkera, Harini M; Fonseca, Rafael; Adamski, Jill.

In: Transfusion and Apheresis Science, 24.08.2015.

Research output: Contribution to journalArticle

@article{1a1ac80508684fa7bc8ace529e9cbd6c,
title = "Carfilzomib: A cause of drug associated thrombotic microangiopathy",
abstract = "Carfilzomib is a selective proteosome inhibitor approved for treatment of relapsed and refractory multiple myeloma. Recent reports have linked exposure to carfilzomib with development of thrombotic microangiopathy (TMA). We describe two cases of biopsy proven thrombotic microangiopathy that occurred after the initiation of carfilzomib (dosed at 32 mg/m2 and 23 mg/m2, respectively) for relapsed multiple myeloma. Both patients were managed with discontinuation of the drug, therapeutic plasma exchange (TPE) and supportive care. Hemoglobin, platelets and renal function did not improve with TPE. TMA resolved with creatinine returning to baseline several weeks after discontinuation of the drug. The outcomes suggest that TPE is not beneficial for treating carfilzomib-induced TMA.",
keywords = "Apheresis, Therapeutic plasma exchange, Thrombotic microangiopathy",
author = "Ibrahim Qaqish and Schlam, {Ilana M.} and Chakkera, {Harini M} and Rafael Fonseca and Jill Adamski",
year = "2015",
month = "8",
day = "24",
doi = "10.1016/j.transci.2016.03.002",
language = "English (US)",
journal = "Transfusion and Apheresis Science",
issn = "1473-0502",
publisher = "Elsevier Limited",

}

TY - JOUR

T1 - Carfilzomib

T2 - A cause of drug associated thrombotic microangiopathy

AU - Qaqish, Ibrahim

AU - Schlam, Ilana M.

AU - Chakkera, Harini M

AU - Fonseca, Rafael

AU - Adamski, Jill

PY - 2015/8/24

Y1 - 2015/8/24

N2 - Carfilzomib is a selective proteosome inhibitor approved for treatment of relapsed and refractory multiple myeloma. Recent reports have linked exposure to carfilzomib with development of thrombotic microangiopathy (TMA). We describe two cases of biopsy proven thrombotic microangiopathy that occurred after the initiation of carfilzomib (dosed at 32 mg/m2 and 23 mg/m2, respectively) for relapsed multiple myeloma. Both patients were managed with discontinuation of the drug, therapeutic plasma exchange (TPE) and supportive care. Hemoglobin, platelets and renal function did not improve with TPE. TMA resolved with creatinine returning to baseline several weeks after discontinuation of the drug. The outcomes suggest that TPE is not beneficial for treating carfilzomib-induced TMA.

AB - Carfilzomib is a selective proteosome inhibitor approved for treatment of relapsed and refractory multiple myeloma. Recent reports have linked exposure to carfilzomib with development of thrombotic microangiopathy (TMA). We describe two cases of biopsy proven thrombotic microangiopathy that occurred after the initiation of carfilzomib (dosed at 32 mg/m2 and 23 mg/m2, respectively) for relapsed multiple myeloma. Both patients were managed with discontinuation of the drug, therapeutic plasma exchange (TPE) and supportive care. Hemoglobin, platelets and renal function did not improve with TPE. TMA resolved with creatinine returning to baseline several weeks after discontinuation of the drug. The outcomes suggest that TPE is not beneficial for treating carfilzomib-induced TMA.

KW - Apheresis

KW - Therapeutic plasma exchange

KW - Thrombotic microangiopathy

UR - http://www.scopus.com/inward/record.url?scp=84962530615&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84962530615&partnerID=8YFLogxK

U2 - 10.1016/j.transci.2016.03.002

DO - 10.1016/j.transci.2016.03.002

M3 - Article

C2 - 27017313

AN - SCOPUS:84962530615

JO - Transfusion and Apheresis Science

JF - Transfusion and Apheresis Science

SN - 1473-0502

ER -